Montana, 2019

Damaging Winds in Montana, July 13, 2019

July 13, 2019 · NWS GGW · 7 events in 3 counties and zones

A stagnant weather pattern across the region with a hot and humid air mass favored the development of severe thunderstorms which easily pushed a severe gust front from west to east across northeast Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A stagnant weather pattern across the region with a hot and humid air mass favored the development of severe thunderstorms which easily pushed a severe gust front from west to east across northeast Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 13, 1:11 PM MST, 3 hours 41 minutes earlier.

Area forecast discussion, Jul 13, 1:11 PM MST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
211 PM MDT Sat Jul 13 2019

.DISCUSSION...
Storms have developed across central and southwestern Montana and
are moving towards Northeast Montana. Very steep lapse rates
combined with surface dewpoints in the upper 50s to low 60s will
allow for MLCAPE on the order of 1500 to 2000 J/Kg across the area.
This, combined with sufficiently long hodographs suggests a good
chance for some severe storms during the evening and early
overnight hours. Moisture is a little more limited across western
locations, so storms may struggle to get organized for a bit
before entering better low-level moisture across Valley/Garfield
Counties and points east.

Any isolated storm would possess a threat for very large hail.
However, like the past several events, the more likely scenario is
for these storms to congeal into more of a broken line as they
traverse across Northeast Montana and provide a threat for
damaging winds. The storms should be into North Dakota by around
midnight or so.

Something else to watch will be the isolated storms that develop
this afternoon in south central Saskatchewan. These may become
right movers which would orient them in the general direction of
far northeast Montana or extreme northwest North Dakota. All
severe modes would be possible with these storms if they happen
to sustain themselves south of the International Border. The
current indications are these storms will stay out of far
northeast Montana, but this scenario cannot be ruled out.

A cold front will move through the area Sunday evening and night,
bringing another round of severe storms to Northeast Montana. The
brunt of the day should be dry as the storms will most likely be
focused along a surface trough located just ahead of the cold
front. This would bring storms into Phillips/Petroleum County in
the 4 to 6 PM time frame. These would then march eastward with the
severe threat continuing into at least the early overnight hours.
The amount of forcing present suggests a mostly linear evolution
is expected with damaging winds the primary threat. Once again,
however, if any storm is able to remain isolated, very large hail
would be possible.

Additional shortwaves look to move through the mean flow as we
head into next week, which will mean continued chances for showers
and thunderstorms. Temperatures Sunday will reach into the lower
90s with highs next week reaching the 80s most days.

-Mottice

&&

.AVIATION...
FLIGHT COND: VFR with brief MVFR possible in thunderstorms.

DISCUSSION: Thunderstorms will move from west to east across the
region this evening into tonight, some may be severe with large
hail and strong winds. Storms should be east of Montana by 06Z or
so.

WIND: Generally light and variable through tonight. Winds westerly
around 10 mph Sunday afternoon.

-Mottice

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Jul 13, 3:56 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Glasgow MT
456 PM MDT Sat Jul 13 2019

MTZ021-022-140000-
Petroleum MT-Garfield MT-
456 PM MDT Sat Jul 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PETROLEUM AND WESTERN
GARFIELD COUNTIES UNTIL 600 PM MDT...

At 456 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Flatwillow, or 19 miles southwest of Winnett, moving
northeast at 45 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm. This storm may strengthen, so pay attention for possible
warnings.

Locations impacted include...
Winnett, Flatwillow, Mosby, Petrolia Lake, Cat Creek and Tiegen.

LAT...LON 4684 10861 4710 10862 4724 10795 4720 10795
      4718 10793 4716 10795 4714 10794 4713 10796
      4711 10794 4708 10794 4708 10792 4702 10792
      4700 10788 4688 10794 4682 10786 4679 10784
      4678 10785 4676 10783 4675 10863
TIME...MOT...LOC 2256Z 238DEG 39KT 4680 10864

Mottice
Special weather statement, Jul 13, 4:42 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Glasgow MT
542 PM MDT Sat Jul 13 2019

MTZ022-140045-
Garfield MT-
542 PM MDT Sat Jul 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PETROLEUM AND
SOUTHWESTERN GARFIELD COUNTIES UNTIL 645 PM MDT...

At 541 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles north of Winnett to 12 miles
northwest of Melstone. Movement was northeast at 40 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Sand Springs, Mosby, Edwards and Steve Fork.

LAT...LON 4685 10790 4688 10794 4700 10788 4702 10792
      4708 10792 4708 10794 4711 10794 4713 10796
      4718 10793 4720 10795 4724 10795 4725 10797
      4726 10795 4732 10794 4732 10796 4735 10796
      4741 10791 4752 10749 4729 10722 4686 10714
TIME...MOT...LOC 2341Z 246DEG 35KT 4724 10827 4706 10810 4675 10800

Mottice

The radar

The Glasgow radar (KGGW), 149 km away, was scanning. The volume nearest the first event began at 23:52 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Phillips

When
July 13, 4:52 PM MST
Where
Phillips County, Manning Corral Raws
Measured
52 kt (60 mph) measured gust
Reported by
RAWS
Coordinates
47.700, -108.480

A 60 mph wind gust was recorded at the Manning Corral Dogtown RAWS site (MCDM8). Time estimated by radar.

Thunderstorm Wind, Phillips

When
July 13, 5:30 PM MST
Where
Phillips County, 0.83 mi SE of Malta South Dot
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
47.960, -108.310

A 62 mph wind gust was recorded at the Malta South US-191 DOT site (MTMAL).

Thunderstorm Wind, Valley

When
July 13, 5:46 PM MST
Where
Valley County, 16.76 mi WNW of King Coulee Raws
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.860, -107.370

Trained spotter estimated a 60 mph wind gust and reported entire trees waving in the wind and a lot of dirt lofted up into the air.

Thunderstorm Wind, Valley

When
July 13, 6:18 PM MST
Where
Valley County, King Coulee Raws
Measured
55 kt (63 mph) measured gust
Reported by
RAWS
Coordinates
47.800, -107.020

A 63 mph wind gust was recorded at the King Coulee RAWS site (KIGM8). Time estimated by radar.

Thunderstorm Wind, Valley

When
July 13, 6:54 PM MST
Where
Valley County, 1.38 mi W of Glasgow Intl Airport (Kggw)
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
48.220, -106.650

A 60 mph wind gust was recorded on a public home Davis weather station.

Thunderstorm Wind, Valley

When
July 13, 7:00 PM MST
Where
Valley County, 0.69 mi S of Saint Marie
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
48.410, -106.520

A 65 mph wind gust was recorded at the Saint Marie Mesonet MARCO site (07MT).

Thunderstorm Wind, Prairie

When
July 13, 8:04 PM MST
Where
Prairie County, 13.72 mi NW of Mc Cloud
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
47.030, -105.800

A 59 mph wind gust was recorded at the Big Sheep Mountain RAWS site (LCFM8). | Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2019Every state in 2019This day in weather historyWarnings in Montana, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840266, 840268, 840272, 840282, 840285, 840287, 840288.